Alert archive / Virginia / Wind Advisories in 2025

Wind Advisory 8, NWS Blacksburg, VA

February 17, 202526 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Feb 17, 2025, 4:41 AM EST for 26 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2025, 4:41 AM EST (09:41 UTC)
Expired
Feb 17, 2025, 12:00 PM EST
In force
7 hr
Issued by
NWS Blacksburg, VA
All 33 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS71 KRNK 170941
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
441 AM EST Mon Feb 17 2025

WVZ508-171700-
/O.NEW.KRNK.WI.Y.0008.250217T0941Z-250217T1700Z/
/O.CON.KRNK.CW.Y.0012.000000T0000Z-250217T1400Z/
Western Greenbrier-
Including the cities of Rainelle, Quinwood, and Duo
441 AM EST Mon Feb 17 2025

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS 
MORNING...

* WHERE...Western Greenbrier County.

* WHEN...For the Wind Advisory, until noon EST today. For the Cold 
  Weather Advisory, until 9 AM EST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. The 
  cold wind chills as low as 10 below zero could result in 
  hypothermia if precautions are not taken. Wind chill values can 
  lead to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

&&

$$

NCZ001-002-018-VAZ007-009>020-022>024-033>035-WVZ042>044-507-171700-
/O.NEW.KRNK.WI.Y.0008.250217T0941Z-250217T1700Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-
Including the cities of Salem, Boone, Pearisburg, Rocky Mount,
Covington, Alderson, Clifton Forge, Tazewell, Hot Springs, Galax,
Bland, New Castle, Buena Vista, Lewisburg, Volney, Independence,
Flat Top, Fincastle, Sparta, Amherst, Blacksburg, Marion,
Pulaski, Wytheville, Hinton, White Sulphur Springs, Roanoke,
Bedford, Troutdale, Radford, Whitetop, West Jefferson, Hix,
Union, Floyd, Bluefield, and Lexington
441 AM EST Mon Feb 17 2025

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of northwest North Carolina, central, south 
  central, southwest, and west central Virginia, and southeast West 
  Virginia.

* WHEN...Until noon EST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

EB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 3:26 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 17, 3:26 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
Issued by National Weather Service Raleigh NC
326 AM EST Mon Feb 17 2025

.SYNOPSIS...
Upslope flow snow showers/flurries look to end by the mid-morning
hours today as surface high pressure settles into the Mid-Atlantic.
While winds will remain gusty today, they look to diminish across
the region throughout the day. Otherwise, calm weather is expected
today and Tuesday ahead of the regions next area of low pressure
that is expected to track across the Gulf, and up the Southeast
Atlantic coastline Wednesday and Wednesday night. This system is
expected to bring predominantly wintry precipitation to the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EST Monday...

Key Messages:

1. Stream and River waters continue to recede across the region,
with many dropping below Minor flood last night and today.

2. Winds will remain gusty.

3. Upslope snow showers/flurries should diminish by the mid-morning
hours across SE West Virginia.

As upper level troughing lifts north of the region today, a
predominantly zonal flow pattern aloft looks to settle across the
region through the holiday. Across the surface, a moderately tight
pressure gradient looks to still be in place across much of the
region today, which will continue to lead to gusty winds across the
area. While wind gusts are not expected to be as strong as they were
on Sunday, they will still be gusting to around 20-30 mph across the
region today. While west/northwest winds remain in place, upslope
snow showers should diminish across SE West Virginia counties by the
mid-morning hours today.  As the aforementioned surface high
pressure settles into the region, skies will become partly cloudy
West of the Blue Ridge across higher terrain locations, and remain
predominantly clear east of the Blue Ridge thanks to down sloping
westerly winds. Overall, while it will remain unpleasantly windy
across the area, especially west of the Blue Ridge, skies will start
to clear out, and dry conditions will prevail. High temperatures
west of the Blue Ridge will climb into the low to mid 30s, while
locations east of the Blue Ridge look to climb into the low to mid
40s. Temperatures tonight will average a few degrees below normal.
Although winds speeds will be decreasing, there may be enough wind
for wind chills in mainly the teens across the mountains and low to
mid 20s across the Piedmont tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM EST Monday...

1. Increasing confidence in a  winter storm which will primarily be
a snow forecast for most of the region

2.Increasing confidence in most of the forecast area to receive four
or more inches of snow from the system.

Cold high pressure will bring below normal temperatures to the area
Tuesday. Highs will range from the 30s across the mountains to 40s
in the foothills and piedmont. With dew points in the teens,
temperatures will drop below freezing in the evening, bottoming out
in the low to mid 20s by sunrise Wednesday

A low pressure system will track along the Gulf states Wednesday,
then off the GA/SC coast in the evening. Temperature profiles
support snow, but there may be a wintry mix along the VA/NC border
in the afternoon. Snowfall amounts of 2 to 5 inches with the highest
amounts being over the piedmont. With dew points remaining in the
20s, the characteristics of the snow will be dry. The surface low
tracks off the coast Wednesday night, while the upper level portion
of the storm moves across the Ohio Valley. The upper level low will
bring snow showers to mainly the mountains with additional
accumulations along western slopes.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 AM EST Monday...

A closed low will track along the Mason-Dixon line Thursday.
Mountain snow showers coverage shrinking to western slopes, ending
Friday morning. High temperatures Thursday will run 20F to 25F
colder than normal. Temperatures will moderate towards normal over
the weekend. No precipitation is expected Friday, Saturday or Sunday.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 300 AM EST Monday...

Gusty westerly/northwesterly winds will continue today, but are
expected to diminish throughout the mid-morning and afternoon hours.
MVFR to IFR CIGs look to continue at LWB, BLF, and occasionally BCB
as upslope snow showers/flurries continue through the mid-morning
hours. These restrictions are not expected to last long as snow
shower/flurry activity diminishes throughout the mid-morning and
early afternoon hours. VFR conditions look to return to these three
aforementioned sites through the end of the TAF period. VFR
conditions are expected to continue at ROA, DAN, and LYH through the
TAF period; however, gusty westerly to northwesterly winds at around
15-20 knots look to continue at these three sites for much of the
day. 20-25 knot westerly/northwesterly wind gusts are expected at
BCB, BLF, and LWB for much of the day as well, with a slight
downward trend in wind gust intensity expected through the afternoon
and evening hours.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 4 PM EST Monday for VAZ014>017-022>024-
     032>035.
     Wind Advisory until 4 PM EST Monday for VAZ043>047-058-059.
     High Wind Warning until 1 PM EST Monday for VAZ007-009>013-
     018>020.
NC...High Wind Warning until 4 PM EST Monday for NCZ001-002-018.
     Wind Advisory until 4 PM EST Monday for NCZ003>006-019-020.
WV...High Wind Warning until 1 PM EST Monday for WVZ042>044-507-508.
     Winter Weather Advisory until 10 AM EST Monday for WVZ508.
     Cold Weather Advisory from 1 AM to 9 AM EST Monday for WVZ508.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:15 PM ESTAreal Flood AdvisoryRNKTazewell8 hr
Feb 17, 2:44 PM ESTWinter Storm WatchRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 5 more12 hr

Nearby

Wind Advisories in Virginia, 2025Wind Advisories in West Virginia, 2025Wind Advisories in North Carolina, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.